Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 130, NWS Denver/Boulder, CO

August 1, 2001Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2001, 9:40 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 1, 2001, 9:40 PM MDT (03:40 UTC)
Expired
Aug 1, 2001, 10:30 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:00 PM MDTThunderstorm Wind 52 ESedgwick, CO
Aug 1, 10:01 PM MDTThunderstorm Wind 70 ESedgwick, CODamaging thunderstorm winds to 80 mph blew over an 8-foot by 10-foot shed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 020342
SVRDEN

COC095-115-020430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
940 PM MDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 1030 PM MDT

* AT 940 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM...12 
MILES SOUTH OF PAOLI...HAD PRODUCED WIND GUSTS ESTIMATED 60 TO 70 
MPH WINDS.  BRANCHES 8 INCHES IN DIAMTER WERE SNAPPED FROM TREES.  6 
MILES   

THE STORMS WERE MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...FAIRFIELD...HOLYOKE...JULESBURG...MARKS BUTTE...OVID...
PAOLI...PLEASANT VALLEY...SEDGWICK...SIXTEEN-MILE CORNER AND WAGES.

HAIL AND INTENSE RAIN WILL ALSO OCCUR WITH THE STORMS. TAKE COVER IN 
A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4045 10257 4045 10206 4100 10206 4101 10256

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM MDT, 6 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT WED AUG 01 2001

PERSISTENT UPR LVL RDG WL BE DOMINATING NERN AND N-CENTRAL CO WX FOR
THE NEXT SEVERAL DAYS.  FOR THE NEXT DAY OR SO...PLUME OF MID AND
UPR LVL MSTR WL BE CROSSING THE AREA TO MAINTAIN THE CHANCE OF AFTN
AND EVENING SHOWERS.  AT THIS TIME...SHOWER ACTIVITY OVR MTNS HAS BE
MOVG ALONG WHILE WEAK UPSLP FLOW CONTS ACRS THE PLAINS.  ACARS SNDGS
SHOWED SOME MID LVL CAPPING OF THE AMS TIL ABT 20Z...BUT LATEST DATA
SHOWS ABT 600 J/KG CAPE AND LTL CONVECTIVE INHIBITION.  TUTT LOW IS
PRESENTLY QUITE ORGANIZED OVR WRN NM...BUT MODELS INDICATE THAT IT
WL LOSE ITS IDENTITY ON THUR AS IT ROTATES NWD ARND THE UPR RDG.
RH FIELDS CONT HINTING AT A CONTINUATION OF MONSOONAL MSTR ALOFT.
AS LONG AS THIS CONTS...WL HAVE TO CONT MENTIONING AFTN AND EVENING
SHOWERS IN THE FCST.

OVR THE WEEKEND AND INTO NEXT WEEK...THE MRF SHOWS THE CENTER OF THE
UPR LVL RIDGE BLDG NWWD AND SETTING UP OVR SWRN WY.  HGTS ALSO RISE
TO NEAR 600 DM.  THIS SHIFT IN THE UPR AIR PATTERN COULD DECREASE
THE CHANCES OF SHOWERS...BUT DIFFERENCES ARE NOT WORTH M7ENTIONING AT
THIS POINT.  TEMPS ARE GOING TO CONT ABV SEASONAL VALUES...AND
CURRNT FCST HAS THESE FEATURES COVERED.                   KDRBY

.DEN...NONE

In the hours before

Local storm report, Aug 1, 9:21 PM MDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
921 PM MDT WED AUG 01 2001

...PRELIMINARY STORM REPORT FOR AUGUST 01 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    AGATE                     CO   1.50 INCH HAIL
08/01/01   ELBERT

0705 PM    20 S OTIS                 CO   1.75 INCH HAIL
08/01/01   WASINGTON

0740 PM    OTIS                      CO   1.75 INCH HAIL
08/01/01   WASHINGTON

0750 PM    THURMAN                   CO   0.88 INCH HAIL
08/01/01   WASHINGTON

0755 PM    10 SE LINDON              CO   1.75 INCH HAIL
08/01/01   WASHINGTON

0759 PM    15 SE ANTON               CO   TORNADO
08/01/01   WASHINGTON                     REPORTED BY
                                          STORM CHASER

CB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:13 PM MDTSevere Thunderstorm WarningBOUElbert47 min
Aug 1, 6:46 PM MDTSevere Thunderstorm WarningBOUWashington29 min
Aug 1, 6:55 PM MDTTornado WarningBOULincoln35 min
Aug 1, 7:20 PM MDTTornado WarningBOULincoln, Washington40 min
Aug 1, 7:35 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 1, 7:48 PM MDTSevere Thunderstorm WarningBOUWashington27 min
Aug 1, 8:01 PM MDTTornado WarningBOUWashington29 min
Aug 1, 8:15 PM MDTSevere Thunderstorm WarningBOULincoln30 min
Aug 1, 8:19 PM MDTSevere Thunderstorm WarningBOUWashington31 min
Aug 2, 2:53 PM MDTFlash Flood WarningBOUAdams, Weld2 hr
Aug 2, 3:18 PM MDTTornado WarningBOUAdams, Arapahoe27 min
Aug 2, 3:47 PM MDTTornado WarningBOUAdams43 min
Aug 2, 4:42 PM MDTSevere Thunderstorm WarningBOUWeld38 min
Aug 2, 5:49 PM MDTSevere Thunderstorm WarningBOUWeld41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.